Colorado, 2010

High Wind in Colorado, December 10, 2010

December 10, 2010 · NWS GLD · 1 event in 1 county or zone

A cold front pushed southeast across the region during the evening hours. Light showers formed and locally enhanced surface winds, generating a few wind gusts above 60 mph in northeast Colorado and northwest Kansas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cold front pushed southeast across the region during the evening hours. Light showers formed and locally enhanced surface winds, generating a few wind gusts above 60 mph in northeast Colorado and northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 10, 4:19 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 10, 4:19 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MST FRI DEC 10 2010

.DISCUSSION...
223 PM MST FRI DEC 10 2010

EARLY AFTERNOON ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA
INDICATED A PROGRESSIVE FLOW REGIME ACROSS THE CONUS. POTENTIAL
MID LEVEL SHORTWAVE TROUGH CONTINUES TO TRANSLATE SOUTHEASTWARD ACROSS
THE NORTHERN ROCKIES/NORTHERN PLAINS. A SURFACE COLD FRONT
ASSOCIATED WITH THIS SHORTWAVE TROUGH CONTINUES TO PUSH
SOUTHEASTWARD AS WELL TOWARD THE FORECAST AREA.

PRIMARY FORECAST CONCERN WILL REVOLVE AROUND THE NORTHERN PLAINS
SHORTWAVE TROUGH AND IT'S ASSOCIATED IMPACT ON THE FORECAST AREA.

SHORT-RANGE GUIDANCE IS IN REASONABLE AGREEMENT ON FROPA TIMING
WITH IT REACHING THE NORTHWEST TIP OF THE FORECAST AREA AFTER 00Z
AND THROUGH THE FORECAST AREA BY 06Z. HAVE GONE AHEAD AND INSERTED
SLIGHT CHANCE POPS OVER THE FAR NORTHERN ZONES THROUGH 06Z. NAM/EC
295K ISENTROPIC ASCENT INDICATES BRIEF PERIOD OF ROBUST FORCING
FOR ASCENT TIED TO FROPA WITH CONDENSATION PRESSURE DEFICITS
FALLING TO LESS THAN 10 MB. WHILE BUFR POINT SOUNDINGS ARE LESS
THAN IMPRESSIVE WITH REGARD TO AVAILABLE MOISTURE...FELT THERE IS
AN OUTSIDE SHOT AT LIGHT RAIN/LIGHT SNOW FOR A BRIEF PERIOD OF
TIME. STRONGEST FORCING FOR ASCENT GETS SHUNTED EAST OF THE
FORECAST AREA BEYOND 06Z WITH THE EXCEPTION OF OVER FAR WESTERN
PORTIONS OF THE COLORADO COUNTIES WHERE SLIGHT CHANCE POPS REMAIN
IN PLACE THROUGH 12Z. CONTEMPLATED ADDING FLURRIES IN FOR THE
FORECAST AREA THROUGH THE DAY SATURDAY BUT STRONG FORCING FOR
SUBSIDENCE THROUGH THE COLUMN AND LIMITED NEAR-SURFACE MOISTURE
PRECLUDED THAT.

TEMPS SATURDAY SHOULD FALL THROUGH THE DAY SO REINSERTED NON-
DIURNAL TREND WITH HIGHS REALIZED AT 14Z AND FALLING BEYOND THAT
TIME PERIOD. NORTHWESTERLY WINDS WILL BE STRONG AND GUSTY BUT
SHOULD REMAIN JUST BELOW ADVISORY CRITERIA. ANTICIPATE SUSTAINED
WINDS IN THE 20 TO 30 MPH RANGE WITH GUSTS OF 40 TO PERHAPS 45 MPH
BEFORE DIMINISHING DURING THE LATE AFTERNOON HOURS AS THE PRESSURE
GRADIENT DECREASES. EXPECT OVERNIGHT LOWS SATURDAY NIGHT TO FALL
INTO THE SINGLE DIGITS OVER AT LEAST THE EASTERN HALF WHICH WILL
BE CLOSER TO THE SURFACE HIGH. WINDS BECOME SOUTHWESTERLY/WESTERLY
OVER THE WESTERN HALF OF THE FORECAST AREA WHICH SHOULD KEEP TEMPS
UP A FEW DEGREES.

GRADUAL WARMING TREND BEGINS ON SUNDAY WITH COOLER TEMPS HANGING
TOUGH OVER THE FAR EASTERN ZONES. WESTERN HALF OF THE FORECAST
AREA SHOULD REACH THE LOWER TO MIDDLE 40S. MID/UPPER CLOUDS WILL
LIKELY PREVENT FURTHER WARMING FOR THESE AREAS.

MID/UPPER RIDGE ATTEMPTS TO BUILD OVER THE SOUTHWEST MONDAY AND
TUESDAY WITH THE CENTRAL HIGH PLAINS ON THE NORTHEASTERN PERIPHERY
OF IT. SOUTHERLY NEAR-SURFACE FLOW PATTERN/RISING HEIGHTS WILL BE
CONDUCIVE FOR WARMING TEMPS. PROGGED H85/925 TEMPS WOULD BE
SUPPORTIVE OF MID TO UPPER 50S OVER THE WESTERN HALF WITH TEMPS
NEAR 50 OVER THE FAR EASTERN ZONES. DRY CONDITIONS SHOULD PREVAIL
THROUGH WEDNESDAY EVENING WHEN A COLD FRONT WILL TRANSLATE
THROUGH THE FORECAST AREA. ENOUGH FORCING FOR ASCENT OVER THE
NORTHWEST HALF OF THE FORECAST AREA WEDNESDAY NIGHT TO JUSTIFY
SLIGHT CHANCE POPS. FORCING IS CONFINED TO THE EASTERN COLORADO
COUNTIES THROUGH THE DAY THURSDAY SO KEPT SLIGHT CHANCE POPS GOING
THERE. COOL AIR REMAINS IN PLACE FOR THE DAY FRIDAY WITH TEMPS
ACROSS THE FORECAST AREA STRUGGLING TO REACH THE 40 DEGREE MARK.

FOLTZ
&&

.AVIATION...
419 PM MST FRI DEC 10 2010

FOR THE 00Z TAFS...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH
THE PERIOD. A COLD FRONT WILL MOVE THROUGH THE TERMINALS NEAR
03-04Z...INCREASING NORTHWESTERLY WINDS AND LOWERING CEILINGS.
BEHIND THE FRONT...PREVAILING WINDS ARE EXPECTED TO INCREASE
FURTHER. BASED ON CHANGES IN WIND SPEED AND DIRECTION AFTER
07-08Z...COULD NOT JUSTIFY ADDING ANOTHER LINE FOR THIS PERIOD. WIND
DIRECTION SHOULD REMAIN NNW-NW AND THE HIGHEST SPEEDS DURING THE DAY
CURRENTLY APPEAR TO BE SIMILAR TO THE HIGHEST WINDS TONIGHT.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Dec 10, 4:29 AM MST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
429 AM MST FRI DEC 10 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
429 AM MST FRI DEC 10 2010 /529 AM CST FRI DEC 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Yuma County

When
December 10, 5:40 PM MST
Where
Yuma County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264893.